Alert archive / California / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS Hanford, CA

October 25, 2021Kern County, California

NWS Hanford, CA issued this areal flood advisory at Oct 25, 2021, 6:05 PM PDT for Kern County, California. It was in force for 55 min.

The area

The outline as issued.

The facts

Issued
Oct 25, 2021, 6:05 PM PDT (01:05 UTC)
Expired
Oct 25, 2021, 7:00 PM PDT
In force
55 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 99 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.1 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2021-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2021-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

477 
WGUS86 KHNX 260105
FLSHNX

Flood Advisory
National Weather Service San Joaquin Valley CA
605 PM PDT Mon Oct 25 2021

CAC029-260200-
/O.NEW.KHNX.FA.Y.0021.211026T0105Z-211026T0200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
605 PM PDT Mon Oct 25 2021

The National Weather Service in Hanford CA has issued a

* Urban and Small Stream Flood Advisory for Poor Drainage Areas
  for...
  Central Kern County in central California...

* Until 700 PM PDT.

* At 604 PM PDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding.
  Overflowing poor drainage areas will result in minor flooding in
  the advisory area. Up to one inch of rain has already fallen.

* Some locations that will experience flooding include...
  Bakersfield, Arvin, Tehachapi, Lamont, Stallion Springs, Weedpatch,
  Mettler, Golden Hills, Bodfish, Mojave, Breckenridge Mtn, Water
  Canyon, Keene, Bear Valley Springs, Democrat, Edison and Jawbone
  Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3560 11852 3526 11802 3503 11830 3501 11929
      3533 11904

$$

Andersen
1 follow-up statement
020 
WGUS86 KHNX 260201
FLSHNX

Flood Advisory
National Weather Service San Joaquin Valley CA
701 PM PDT Mon Oct 25 2021

CAC029-260210-
/O.EXP.KHNX.FA.Y.0021.000000T0000Z-211026T0200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
701 PM PDT Mon Oct 25 2021

...THE URBAN AND SMALL STREAM FLOOD ADVISORY EXPIRED AT 700 PM PDT
FOR CENTRAL KERN COUNTY...

The heavy rain has ended. Therefore, the flooding threat has ended.

LAT...LON 3560 11852 3526 11802 3503 11830 3501 11929
      3533 11904

$$

Andersen

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this areal flood advisory went out at Oct 25, 11:23 AM PDT, 6 hours 42 minutes earlier.

Area forecast discussion, Oct 25, 11:23 AM PDT, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1123 AM PDT Mon Oct 25 2021

.SYNOPSIS...
Wetting rains and high elevation mountains snow is expected to
continue throughout this afternoon. There is potential for
thunderstorms across much of the area later today. After today
the forecast turns dry with a slight warming trend over the next
week days.

&&

.DISCUSSION...
Shortwave moving across the state will trek directly across the
forecast area today. The cold frontal boundary has aligned with
the shortwave so most of the heavier precipitation has diminish
for the time being.

Behind the main fetch of moisture associated with the atmospheric
river, we are already seeing some convective storms developing.
The areal coverage of those storms should increase some what
throughout the day, though not expecting a lot of additional
precipitation areawide. However, a strong storm can't be ruled out
this afternoon.

Cold air behind this system will result in a rather cool night
across the area, and set up a cool start for tomorrow. However,
that will be short-lived as a warming trend is expected over the
next few days.

By mid week, temperature will balance out around or slightly below
seasonal norms. Ensemble guidance points some ridging across the
Western States, so expect a dry forecast without a lot of
temperature changes in the extended.

&&

.AVIATION...
Rain and snow expected to continue over the Sierra Nevada and
Tehachapi range until 06Z Tuesday. MVFR conditions over the San
Joaquin Valley in light to moderate rain also expected through 06Z
Tuesday. Gusty west/southwest winds with gusts of 40-45 kts at
times in eastern Kern County from 16Z Monday through 06Z Tuesday.
Otherwise, VFR conditions will prevail across the Central CA
Interior for the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is high.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM PDT this evening for CAZ338.

Winter Storm Warning until 11 PM PDT this evening for CAZ323-
326>331.

Flash Flood Watch through this evening for CAZ318-320-322>327-
329>332.

Wind Advisory until 8 PM PDT this evening for CAZ337-339.

&&

Meadows

In the hours before

Local storm report, Oct 25, 3:03 PM PDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
303 PM PDT MON OCT 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     FLOOD            1 SSE FOWLER            36.61N 119.66W
10/25/2021                   FRESNO             CA   LAW ENFORCEMENT

            THE CALIFORNIA HIGHWAY PATROL REPORTED 100
            FEET OF ALL THREE LANES OF HIGHWAY 99
            NORTHBOURND AT MANNING FLOODED.

&&
Special weather statement, Oct 25, 3:15 PM PDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
315 PM PDT Mon Oct 25 2021

CAZ310-311-252300-
Delano-Wasco-Shafter CA-Hanford - Corcoran - Lemoore CA-
315 PM PDT Mon Oct 25 2021

...A strong thunderstorm will impact portions of southeastern Kings
and west central Tulare Counties through 400 PM PDT...

At 315 PM PDT, Doppler radar was tracking a strong thunderstorm near
Corcoran, or 13 miles south of Hanford, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corcoran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. Theis type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hanford CA.

&&

LAT...LON 3619 11977 3632 11949 3607 11932 3593 11966
TIME...MOT...LOC 2215Z 326DEG 11KT 3613 11967

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Andersen
Special weather statement, Oct 25, 3:22 PM PDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
322 PM PDT Mon Oct 25 2021

CAZ305-309>311-252300-
West Side of Fresno and Kings Counties CA-Buttonwillow - Lost Hills -
I5 CA-Delano-Wasco-Shafter CA-Hanford - Corcoran - Lemoore CA-
322 PM PDT Mon Oct 25 2021

...A strong thunderstorm will impact portions of southeastern Kings
County through 400 PM PDT...

At 321 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Corcoran, or 27 miles south of Hanford, moving
southeast at 30 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southeastern Kings
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3593 11990 3604 11981 3599 11958 3581 11971
TIME...MOT...LOC 2221Z 303DEG 26KT 3594 11976

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

BSO
Special weather statement, Oct 25, 3:48 PM PDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
348 PM PDT Mon Oct 25 2021

CAZ305-308>310-252330-
West Side of Fresno and Kings Counties CA-Buttonwillow - Lost Hills -
I5 CA-Delano-Wasco-Shafter CA-West Side Mountains South of 198 CA-
348 PM PDT Mon Oct 25 2021

...A strong thunderstorm will impact portions of northwestern Kern,
southeastern Kings and southwestern Tulare Counties through 430 PM
PDT...

At 347 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Corcoran, or 24 miles west of Delano, moving
southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lost Hills, Alpaugh and Allensworth State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. Theis type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hanford CA.

&&

LAT...LON 3590 11934 3570 11944 3557 11980 3597 11984
TIME...MOT...LOC 2247Z 302DEG 11KT 3582 11970

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Andersen
Special weather statement, Oct 25, 3:51 PM PDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
351 PM PDT Mon Oct 25 2021

CAZ301-302-252330-
Los Banos - Dos Palos CA-Merced - Madera - Mendota CA-
351 PM PDT Mon Oct 25 2021

...A strong thunderstorm will impact portions of southwestern Madera
and west central Fresno Counties through 430 PM PDT...

At 350 PM PDT, Doppler radar was tracking a strong thunderstorm near
Firebaugh, or 16 miles southwest of Madera, moving southeast at 15
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mendota and Firebaugh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hanford CA.

&&

LAT...LON 3696 12051 3704 12038 3683 12002 3667 12040
TIME...MOT...LOC 2250Z 327DEG 13KT 3687 12035

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Andersen
Special weather statement, Oct 25, 5:25 PM PDT, 40 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
525 PM PDT Mon Oct 25 2021

CAZ309-313>316-321-322-332>334-338-260115-
Southeast San Joaquin Valley CA-South End of the Lower Sierra CA-
Buena Vista CA-South End Sierra Foothills CA-Buttonwillow -
Lost Hills - I5 CA-Bakersfield CA-Piute Walker Basin CA-
Kern River Valley CA-South End San Joaquin Valley CA-
Mojave Desert Slopes CA-Tehachapi CA-
525 PM PDT Mon Oct 25 2021

...Strong thunderstorms will impact portions of central Kern County
through 615 PM PDT...

At 525 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles north of Golden Hills to 6 miles south
of Rosedale. Movement was southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bakersfield, Arvin, Shafter, Tehachapi, Lamont, Stallion Springs,
Rosedale, Weedpatch, Mettler, Golden Hills, Breckenridge Mtn, Water
Canyon, Oildale, Keene, Bear Valley Springs and Edison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. Theis type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hanford CA.

&&

LAT...LON 3506 11827 3503 11921 3545 11935 3551 11862
TIME...MOT...LOC 0025Z 311DEG 26KT 3536 11860 3531 11922

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Andersen

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 5:25 PM PDTSpecial Weather StatementHNXKern50 min
Oct 25, 6:31 PM PDTAreal Flood AdvisoryHNXKern59 min
Oct 26, 6:50 AM PDTDense Fog AdvisoryHNXFresno, Kings, Tulare5 hr
Oct 26, 1:52 PM PDTDense Fog AdvisoryHNXFresno, Kern, Kings, Madera, Mariposa, Merced and 1 more18 hr

Nearby

Areal Flood Advisories in California, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.